New York, 2011

Flooding in New York, April 27 to 30, 2011

April 27 to 30, 2011 · NWS ALY · 11 events in 6 counties and zones

Above normal to record precipitation of 5 to 9 inches occurred in April across a large area of New York State. There was above normal snowpack across the higher elevations of the Adirondacks with snow depths at least a foot above normal.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.4 million
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

Above normal to record precipitation of 5 to 9 inches occurred in April across a large area of New York State. There was above normal snowpack across the higher elevations of the Adirondacks with snow depths at least a foot above normal. A warm front lifted northward across the area on Tuesday, April 26th, ushering in a warm and humid airmass. Temperatures rose into the 70s and 80s across the area on Tuesday and again on Wednesday, April 27th (15 to 25 degrees above normal). In addition, overnight lows were mild.

An area of heavy showers and embedded thunderstorms accompanied the warm front as it moved through on Tuesday, April 26th, impacting areas mainly north and west of the Capital District. The boundary became stationary near the Saint Lawrence River Valley and northern New England. A disturbance in the upper levels of the atmosphere and an area of low pressure moving towards the Great Lakes Region focused another round of showers and thunderstorms that impacted the western and central Mohawk Valley, Adirondack region, and the Upper Hudson River Valley including the Lake George Region late Wednesday afternoon into the early evening, April 27th. Yet another wave of low pressure moved into the eastern Great Lakes Region Thursday morning, April 28th. This low intensified as it approached and had strong upper level support favorable for strong to severe thunderstorms. Thunderstorms producing severe weather and very heavy rainfall moved over already saturated ground to the north and west of the Capital District during the morning hours.

The combination of several rounds of heavy rainfall from convection, rapid snowmelt due to the warm temperatures and above normal soil moisture led to increased runoff and rapid river rises. Widespread flooding of rivers, streams and creeks occurred resulting in road closures and flooding of properties. On Thursday, April 28th, an earthen dam failed sending water, dirt and debris from Lewiston Pond on Route 9 at Brower Road into the Longberry Lake which is Saratoga Springs' drinking water supply (no health threat report). Many record crests occurred on rivers, creeks and streams throughout the upper Hudson and upper Mohawk basins.

The following river points reached record levels:|Hudson River at North Creek in Warren County, Fort Edwards in Washington/Saratoga counties and Schuylerville in Saratoga/Washington counties.|Stillwater Reservior at Beaver River in Herkmier County.|Great Sacandaga River at Conklingville and Stewarts Bridge near Hadley in Saratoga County.|West Canada Creek near Wilmurt and Kast Bridge in Herkimer County.|Indian River near Indian Lake in Hamilton County.|Hinkley Reservior at Hinkley in Herkimer County.

As a result of the flooding, states of emergency were declared in Indian Lake and Long Lake Hamilton County, Town of Johnsburg Warren/Hamilton Counties, Town of Chester Warren County, and in the Village of Middleville Herkimer County.

The following school districts were closed on April 29th due to the flooding: Indian Lake and Long Lake in Hamilton County and Johnsburg in Warren County.

The New York State Canal Corporation delayed the opening of the New York State Canal System due to high water and excessive flows.

Disaster damage estimates from the flooding and some severe weather in April 2011 total $2,622,025 for the following counties in east central New York.|Hamilton: $481,000|Herkimer: $571,800|Saratoga: unknown|Warren: $676,225|Washington: $53,000

On June 10th, The U.S. Department of Homeland Security's Federal Emergency Management Agency (FEMA) announced that federal disaster assistance had been made available to the state of New York to supplement state and local recovery efforts in the area struck by storms, flooding, tornadoes, and straight-line winds during the period of April 26 to May 8, 2011. This includes the counties of Hamilton, Herkimer, and Warren in east central New York.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Apr 27, 4:24 PM EST, 1 hour 36 minutes earlier.

Area forecast discussion, Apr 27, 4:24 PM EST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
524 PM EDT WED APR 27 2011

.SYNOPSIS...
A WARM AND HUMID EVENING IS ON TAP...ALONG WITH THE POSSIBILITY OF A
PASSING SHOWER OR THUNDERSTORM. A COLD FRONT WILL APPROACH FROM THE
WEST LATER TONIGHT AND CROSS THE REGION THURSDAY AFTERNOON AND
EVENING...ACCOMPANIED SHOWERS AND THUNDERSTORMS. WITH THE PASSAGE OF
THIS COLD FRONT...A MORE SEASONABLE AIRMASS WILL BE USHERED INTO THE
REGION AS WE HEAD INTO THE WEEKEND...WITH FAIR CONDITIONS RETURNING
BY SATURDAY.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
AS OF 5 PM EDT...ISOLATED TO SCATTERED SHOWERS AND EMBEDDED TSTMS
HAVE DEVELOPED ACROSS THE EXTREME SE CATSKILLS INTO NORTHERN
NJ...AND ARE HEADING RAPIDLY N. WE EXPECT THESE SHOWERS AND PERHAPS
SOME THUNDER TO CONTINUE MOVING N...AND AFFECTING AREAS ALONG AND
WEST OF THE HUDSON RIVER THROUGH THIS EVENING...INCLUDING THE
WESTERN MOHAWK VALLEY AND ADIRONDACKS. FURTHER E...THE CHC FOR
SHOWERS WILL BE LESS ACROSS WESTERN NEW ENGLAND THROUGH EARLY THIS
EVENING...WITH THE BEST CHC ACROSS PORTIONS OF SOUTHERN VT.

THEN...THE TAIL END OF A POTENT SHORTWAVE CURRENTLY MOVING N THROUGH
THE EASTERN GREAT LAKES WILL APPROACH FROM THE WEST LATER THIS
EVENING. ALONG AND AHEAD OF THIS FEATURE...EXPECT A BAND OF SHOWERS
AND THUNDERSTORMS TO GRADUALLY MOVE E/NE ACROSS THE
REGION...AFFECTING THE WESTERN DACKS/MOHAWK VALLEY AND POSSIBLY
EASTERN CATSKILLS BETWEEN 9 PM AND MIDNIGHT...AND MANY AREAS FROM
THE CAPITAL DISTRICT N AND W BY...AND AFTER MIDNIGHT. SHORT TERM
NUMERICAL GUIDANCE...ESPECIALLY THE HRRR...INDICATES THE POTENTIAL
FOR THE TAIL END OF THIS SHORTWAVE TO STALL ACROSS WESTERN PORTIONS
OF THE REGION AFTER MIDNIGHT...WHILE THE NEXT WAVE RIDES NORTH.
SHOULD THIS OCCUR...THE POTENTIAL FOR MULTIPLE WAVES OF HEAVY RAIN
AND TSTMS WOULD EXIST ACROSS THE ALREADY WATERLOGGED WESTERN
ADIRONDACKS. WE HAVE ISSUED A FLASH FLOOD WATCH ACROSS MUCH OF THE
NW PORTIONS OF THE REGION DUE TO THIS POSSIBILITY. ABUNDANT
MOISTURE...WITH PWAT/S EXCEEDING +4 SD AND STRONG MOISTURE
CONVERGENCE COULD FOCUS VERY HEAVY RAINFALL WHERE THIS
AFOREMENTIONED BAND STALLS.

AT THIS TIME...HAVE HELD OFF ON FFA ISSUANCE FOR THE MID HUDSON
VALLEY REGION...AND WESTERN NEW ENGLAND...WHERE RAINFALL AMTS HAVE
BEEN MUCH LESS RECENTLY...AND THE POTENTIAL FOR REPEATED WAVES OF
HVY RAINFALL APPEARS LESS.

GIVEN THE STRENGTHENING MID LEVEL WIND FIELDS...WILL HAVE TO ALSO
WATCH FOR POSSIBLE STRONG WINDS WITHIN ANY DEEPER CONVECTIVE
ELEMENTS OVERNIGHT...WITH THE BEST POTENTIAL ACROSS NW AREAS.

OVERNIGHT MINS SHOULD REMAIN QUITE WARM...AND HAVE TRENDED CLOSER TO
THE MET MOS...WITH MINS GENERALLY REMAINING IN THE MID TO EVEN UPPER
60S IN SOME HUDSON RIVER VALLEY AREAS...WITH MOST AREAS REMAINING
ABOVE 60.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
THURSDAY...POTENTIALLY VERY ACTIVE MORNING...WITH POSSIBLE CLUSTERS
OF CONVECTION AFFECTING WESTERN AREAS FIRST...WITH SHOWERS/TSTMS
POSSIBLY BECOMING MORE ELONGATED INTO A LINE DURING THE LATE MORNING
AND EARLY AFTERNOON HOURS. GIVEN THE STRONG LOW AND MID LEVEL WIND
FIELDS...ANY DEEPER CONVECTIVE ELEMENTS COULD EASILY TRANSLATE GUSTY
WINDS TO THE SURFACE...IF NOT DAMAGING. SO...AT THIS TIME...IT
APPEARS THAT A HIGH SHEAR/LOW CAPE ENVIRONMENT WILL OCCUR...WITH
BOWING CONVECTIVE SEGMENTS BEING THE MAIN MODE OF ANY SEVERE.
HOWEVER...SHOULD MORE BREAKS IN THE CLOUDS DEVELOP PRIOR TO THE COLD
FRONT...MORE DISCRETE THUNDERSTORM CELLS COULD DEVELOP...WHICH COULD
THEN EVOLVE INTO SUPERCELLS. THE BEST CHANCE FOR SEVERE WOULD APPEAR
TO BE DURING THE MORNING HOURS ACROSS WESTERN PORTIONS OF THE
REGION...THEN FROM LATE MORNING THROUGH EARLY AFTERNOON ACROSS THE
HUDSON RIVER VALLEY REGION...AND EARLY TO MID AFTERNOON ACROSS
WESTERN NEW ENGLAND. EVEN OUTSIDE OF ANY CONVECTION...WILL NEED TO
CLOSELY WATCH UPSTREAM OBS FOR POTENTIALLY STRONG GRADIENT WINDS
GIVEN THE POTENTIAL RAPID DEEPENING OF THE SFC LOW...WITH THE STRONG
HIGH REMAINING WELL TO OUR E. THIS COULD LEAD TO WIND ADVISORY LEVEL
WINDS...IF NOT STRONGER ACROSS PORTIONS OF THE REGION PRIOR TO...AND
POSSIBLY IMMEDIATELY BEHIND THE COLD FRONTAL PASSAGE. ASSUMING WE
GET INTO A BRIEF PERIOD OF GUSTY S TO SW WINDS...MAX TEMPS SHOULD
REACH 75-80 ACROSS THE HUDSON RIVER VALLEY REGION WITH 70-75 ACROSS
MUCH OF WESTERN NEW ENGLAND...WHILE THE WESTERN DACKS GENERALLY
REACH THE 60S.

THU NT/FRI...SOME SHOWERS MAY LINGER EARLY ACROSS EASTERN AREAS.
OTHERWISE...EXPECT A LULL IN THE PRECIP...BEFORE ISOLATED TO
SCATTERED RAIN SHOWERS REDEVELOP FROM NW TO SE TOWARD FRIDAY MORNING
AHEAD OF THE UPPER LEVEL TROUGH. AS THIS TROUGH SWEEPS E FRI
MORNING...SCATTERED SHOWERS SHOULD AFFECT MUCH OF THE CENTRAL AND
NORTHERN PORTIONS OF THE REGION FRI MORNING...WITH THE POSSIBILITY
OF SOME RUMBLES OF THUNDER AS WELL AS A MID LEVEL COLD POOL MOVES
ACROSS. OTHERWISE...GENERALLY FOLLOWED CLOSE TO MET MOS DURING THIS
PERIOD FOR TEMPS.

FRI NT/SAT...SOME LINGERING SHOWERS OF RAIN/SNOW WILL BE POSSIBLE
ACROSS THE SOUTHERN ADIRONDACKS FRI NT. THEN...EXPECT MOSTLY SUNNY
SKIES FOR SAT...WITH TEMPS GENERALLY REACHING THE MID OR UPPER 60S
IN VALLEYS...AND 50S ACROSS HIGHER ELEVATIONS.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
HPC GUIDANCE.  THE PERIOD BEGINS WITH A RIDGE OF HIGH PRESSURE FROM
GREENLAND THROUGH LABRADOR AND NEW ENGLAND TO THE CAROLINAS COAST
GIVING WAY TO A WARM FRONT WHICH WILL BRING A DECENT CHANCE OF RAIN
TO OUR AREA FOR THE START OF THE WEEK.  THE FRONT WILL BE ASSOCIATED
WITH WEAK LOW PRESSURE WHICH WILL TRACK SLOWLY THROUGH SOUTHEAST
ONTARIO AND SOUTHERN QUEBEC MONDAY THROUGH TUESDAY.

A LACK OF MID-LEVEL MOMENTUM WILL HELP SLOW THE FRONT...KEEP
CLOUDINESS PLENTIFUL AND CAP INSTABILITY FOR THE EARLY-WEEK
PERIOD...WITH A CHANCE OF SHOWERS MONDAY NIGHT THROUGH TUESDAY
NIGHT.  WITH A WEAK COASTAL LOW NEAR NEW JERSEY WEDNESDAY NOT
EXPECTED TO DEVELOP...THE FRONT SHOULD CONTINUE TO MOVE ON...AND THE
MID-WEEK PERIOD WILL BECOME BASICALLY DRY AS HIGH PRESSURE MOVES
SLOWLY IN FROM THE WEST.

DAYTIME HIGH TEMPERATURES WILL START OFF SEVERAL DEGREES ABOVE
NORMAL...BUT THEN PROGRESS TO SEVERAL DEGREES BELOW NORMAL BY
WEDNESDAY.  DUE TO THE WARM FRONT AND CLOUDINESS...OVERNIGHT LOWS
WILL BE SEVERAL DEGREES ABOVE NORMAL SUNDAY NIGHT THROUGH WEDNESDAY
NIGHT.

&&

.AVIATION /21Z WEDNESDAY THROUGH MONDAY/...
UNSETTLED WEATHER WILL CONTINUE AFFECT ALL TERMINALS WITH VFR FLIGHT
CONDITIONS DETERIORATING TO MVFR THIS EVENING AS SHOWERS AND TSTMS
MOVE OVER THE REGION.

ISOLATED SHOWERS WILL DEVELOP THIS AFTERNOON...SO HAVE INCLUDED VCSH
AT ALL TERMINALS. ISOLATED TSTMS MAY DEVELOP LATE IN THE AFTERNOON
INTO EVENING...HAVE THEREFORE INCLUDED CB AT KPOU/20Z AND
KALB/KGFL/23Z. BETTER CHC OF PRECIP AND CB OVERNIGHT INTO THURSDAY
MORNING AS A COLD FRONT APPROACHES. AFTER MIDNIGHT...CONDITIONS WILL
DETERIORATE TO IFR AND BE SLOW TO IMPROVE TO MVFR THURSDAY MORNING.

WINDS WILL CONTINUE FROM THE SOUTH THROUGH THURSDAY MORNING. WIND
SPEEDS EXPECTED 9-14 KTS THIS AFTERNOON WITH GUSTS 15-25 KTS. GUSTS
EXPECTED TO SUBSIDE OVERNIGHT...BUT SUSTAINED WINDS WILL CONTINUE AT
5-10 KTS. WITHIN SHOWERS AND TSTMS WIND GUSTS OF 30+KTS POSSIBLE.
LATE THURSDAY MORNING...SOUTHERLY WINDS WILL STRENGTHEN WITH GUSTS
RETURNING. LLWS COULD BE AN ISSUE NEAR COLD FRONTAL PASSAGE LATE
THURSDAY MORNING.

OUTLOOK...
THU NIGHT...VFR/MVFR...CHC -SHRAS MAINLY IN THE EVENING. WINDY.
FRI...VFR/MVFR...CHC -SHRA MAINLY IN THE AFTERNOON. WINDY.
SAT...VFR...NO SIG WX.
SUN...VFR...SLIGHT CHC -SHRA.
SUN NIGHT-MON...VFR/MVFR...CHC -SHRA.

&&

.FIRE WEATHER...
A COLD FRONT WILL APPROACH FROM THE WEST LATE TONIGHT AND CROSS
THE REGION THURSDAY AFTERNOON AND EVENING ACCOMPANIED SHOWERS AND
THUNDERSTORMS. WITH THE PASSAGE OF THIS COLD FRONT A MORE
SEASONABLE AIRMASS WILL BE USHERED INTO THE REGION AS WE HEAD INTO
THE WEEKEND.

A WETTING RAINFALL FROM NUMEROUS SHOWERS/TSTMS IS EXPECTED LATE
TONIGHT INTO THU AFTERNOON.

THE RH WILL RECOVER TO 90-100 PERCENT TONIGHT...THEN FALL TO 45-55
PERCENT BY LATE THURSDAY AFTERNOON. THE RH SHOULD RECOVER TO 75-95
PERCENT THU NT.

SOUTH WINDS WILL INCREASE TO 15-25 MPH TONIGHT...WITH SOUTHWEST
WINDS OF 20-30 MPH ON THU...SHIFTING TO THE WEST BY LATE AFTERNOON
AT 15-25 MPH.

&&

.HYDROLOGY...
A FLASH FLOOD WATCH HAS BEEN ISSUED FOR NW PORTIONS OF THE
REGION...EXTENDING SOUTH INTO THE CAPITAL REGION...FOR TONIGHT
THROUGH THU AFTERNOON. SEVERAL ROUNDS OF SHOWERS/TSTMS WILL AFFECT
THE WATCH AREA DURING THIS TIME...WITH THE POTENTIAL FOR RAINFALL
RATES OF 1 TO 2 INCHES/HOUR. GIVEN THE EXTREMELY WET CONDITIONS
WHICH ALREADY EXIST IN THIS REGION...IT WILL NOT TAKE MUCH
ADDITIONAL RAINFALL TO CAUSE FLOODING. IN ADDITION...ONGOING RIVER
FLOODING MAY BE FURTHER EXACERBATED OVER THE NEXT SEVERAL DAYS
FROM THIS ADDITIONAL RAINFALL.

FURTHER S/E...INCLUDING THE MID HUDSON VALLEY REGION INTO NW CT
AND WESTERN MA...RAINFALL AMTS HAVE BEEN MUCH LESS OVER THE LAST 7
DAYS...WITH FLASH FLOOD GUIDANCE GENERALLY BETWEEN 2-3 INCHES OVER
A 3 HOUR PERIOD NEEDED FOR FLASH FLOODING. GIVEN THESE
FACTORS...HAVE NOT ISSUED A FLASH FLOOD WATCH FOR THESE SOUTHERN
AREAS. HOWEVER...CAN NOT RULE OUT SOME MINOR FLOODING IN
URBAN/POOR DRAINAGE AREAS WITHIN ANY HEAVIER CONVECTIVE ELEMENTS.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...FLASH FLOOD WATCH FROM 8 PM EDT THIS EVENING THROUGH THURSDAY
     AFTERNOON FOR NYZ032-033-038>043-047>054-082>084.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...IAA/KL
NEAR TERM...KL
SHORT TERM...KL
LONG TERM...ELH
AVIATION...KGM
FIRE WEATHER...KL
HYDROLOGY...KL
Hazardous weather outlook, Apr 27, 4:46 PM EST, 1 hour 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
546 PM EDT WED APR 27 2011

CTZ001-013-MAZ001-025-NYZ058>061-063>066-VTZ013>015-281115-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-
EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-
EASTERN DUTCHESS-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
546 PM EDT WED APR 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...THE MID HUDSON
VALLEY...SOUTHERN TACONICS AND SOUTHEAST CATSKILLS OF EAST CENTRAL
NEW YORK...AND SOUTHERN VERMONT.

.DAY ONE...TONIGHT.

THERE IS THE CHANCE FOR THUNDERSTORMS LATER TONIGHT...ESPECIALLY
ACROSS THE SOUTHEAST CATSKILLS. THESE THUNDERSTORMS MAY CONTAIN
LOCALLY GUSTY WINDS...AND HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS WILL BE LIKELY THURSDAY AHEAD OF...AND ALONG A COLD
FRONT APPROACHING FROM THE WEST. THERE IS A SLIGHT CHANCE FOR
THESE THUNDERSTORMS TO PRODUCE DAMAGING WIND GUSTS. THUNDERSTORMS
WILL MOVE FROM THE WEST...TOWARDS THE EAST AT 40 TO 50 MPH.

OUTSIDE OF THUNDERSTORMS...STRONG SOUTH TO SOUTHWEST WINDS WILL BE
POSSIBLE THURSDAY MORNING AHEAD OF THE COLD FRONTAL PASSAGE.
SHOULD THE POTENTIAL FOR NON THUNDERSTORM WIND GUSTS OF 46 MPH OR
MORE INCREASE...THEN WIND ADVISORIES WILL BE ISSUED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ032-033-038>043-047>054-082>084-281115-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON-
MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON-
SCHOHARIE-WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA-
WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-
546 PM EDT WED APR 27 2011

...FLASH FLOOD WATCH IN EFFECT THROUGH THURSDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN
ADIRONDACKS...MOHAWK VALLEY...THE LAKE GEORGE SARATOGA
REGION...THE GREATER CAPITAL REGION AND THE CENTRAL AND NORTHERN
TACONICS OF EAST CENTRAL NEW YORK.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS TONIGHT...WHICH
MAY CONTAIN DAMAGING WIND GUSTS OF 58 MPH OR HIGHER...ALONG WITH
LARGE HAIL ONE INCH IN DIAMETER OR GREATER. THUNDERSTORMS WILL
MOVE FROM THE WEST SOUTHWEST...TOWARD THE EAST NORTHEAST AT 40 TO
50 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

THUNDERSTORMS WILL BE LIKELY THURSDAY AHEAD OF...AND ALONG A COLD
FRONT APPROACHING FROM THE WEST. THERE IS A SLIGHT CHANCE FOR
SEVERE THUNDERSTORMS THURSDAY MORNING AND EARLY AFTERNOON...WHICH
MAY CONTAIN DAMAGING WIND GUSTS OF 58 MPH OR HIGHER...ALONG WITH
LARGE HAIL ONE INCH IN DIAMETER OR GREATER. THUNDERSTORMS WILL
MOVE FROM THE WEST SOUTHWEST...TOWARD THE EAST NORTHEAST AT 45 TO
55 MPH.

OUTSIDE OF THUNDERSTORMS...STRONG SOUTH TO SOUTHWEST WINDS WILL BE
POSSIBLE THURSDAY MORNING AHEAD OF THE COLD FRONTAL PASSAGE.
SHOULD THE POTENTIAL FOR NON THUNDERSTORM WIND GUSTS OF 46 MPH OR
MORE INCREASE...THEN WIND ADVISORIES WILL BE ISSUED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 flood. Local standard time, as filed.

Flood, Warren

When
April 27, 6:00 PM EST to April 30, 11:59 PM EST
Where
Warren County, 1.12 mi SSE of Pottersville to 4.78 mi ESE of Pottersville
Cause
Heavy Rain / Snow Melt
Reported by
Newspaper
Coordinates
43.715, -73.821

Flooding occurred along the Schroon River in Warren County with almost every flood plain, mid-river island or low lying forest under several feet of water in the basin. Numerous towns reported flooding of roadways, houses and riverside camps.

Flood, Warren

When
April 28, 2:00 AM EST to April 30, 10:45 PM EST
Where
Warren County, 3.64 mi NW of Lake Vanare to 2.38 mi NW of North River
Cause
Heavy Rain / Snow Melt
Property damage
$676,000
Reported by
Newspaper
Coordinates
43.400, -73.880

Flooding occurred along the Hudson River in Warren County from North River southward to the Saratoga County line. Numerous towns reported flooding of roadways, houses and riverside camps. Some properties had several feet of water in them. The following major thoroughfares were closed due to flooding Thursday, April 28th, well into Friday, April 29th: East River Drive in Lake Luzerne, Route 28 and 28N in the Town of Johnsburg and Route 418 in Thurman. The river gauge at North Creek on the Hudson River reached a record crest of 13.65 feet early Friday morning (flood stage is 10 feet).

The North Creek Trailer Park on Route 28 in the Town of Johnsburg was evacuated Thursday afternoon, April 28th, because water from the Hudson River had entered the park. A mudslide in excess of 200 feet occurred on 13th Lake Road in North River/North Creek. In North Creek, a couple of hundred feet of railway tracks were reported under 2 to 5 feet of water on Thursday, with several buildings in the train station also flooded. In Stony Creek, the 1,000 Acres golf course flooded with the 9th green under 8 feet of water Thursday morning, April 28th. Flood waters receded through Saturday, April 30th.

Flood, Hamilton

When
April 28, 5:45 AM EST to April 29, 12:00 PM EST
Where
Hamilton County, 0.93 mi ENE of Blue Mtn to 2.65 mi ESE of Long Lake
Cause
Heavy Rain / Snow Melt
Reported by
State Official
Coordinates
43.856, -74.413

Route 28N/30 was closed due to flooding between Blue Mountain Lake and Long Lake.

Flood, Herkimer

When
April 28, 6:00 AM EST to April 30, 10:00 AM EST
Where
Herkimer County, 0.6 mi WSW of Gravesville to 1.42 mi ESE of Cedar Lake
Cause
Heavy Rain / Snow Melt
Property damage
$572,000
Reported by
State Official
Coordinates
43.245, -75.130

The West Canada Creek and its tributaries were out of their banks and causing widespread flooding of roadways and basements. Middleville residents sandbagged their properties Thursday morning, April 28th, trying to keep the water from the West Canada Creek at bay.

The following roads were reported closed due to flooding: |In Poland: Route 8 from village line to Route 10, washed away in several locations. |In Russia: Military Road from Route 8 to Buck Hill, Grant Road from Russia Road to Military Road, Mill Road to Russia Road, Patridge Hill Road, and Gravestone Road from Russia Road to Route 28 northern section. |In Newport: Brayton Road, Strumlock Road and Route 28 near the high school.|In Frankfort: Ferguson, Welshbush and Broad Streets.|In Middleville: Fishing Rock Road and the Middleville Bridge.|In Ohio: Bussey Bridge between Route 8 to Route 365, Fisher Road from Route 8 to Fisher Lane Road, Route 8 from the village of Poland line to Route 10 in Hamilton County, Stantmire Road, and Atwood Lake Road to Route 8.|In Litchfiield: Holcomb Gulf Road.|In Columbia: House Road from Smith Road.

Flood, Hamilton

When
April 28, 8:45 AM EST to April 30, 11:59 PM EST
Where
Hamilton County, 0.42 mi N of Long Lake to 0.5 mi WNW of Long Lake
Cause
Heavy Rain / Snow Melt
Reported by
State Official
Coordinates
43.976, -74.419

Route 30 was closed due to high water in the Hamlet of Long Lake between Route 28 and Rice Road.

Flood, Saratoga

When
April 28, 9:00 AM EST to April 30, 11:59 PM EST
Where
Saratoga County, 3.14 mi S of Waterford to 1.66 mi WSW of Mechanicville
Cause
Heavy Rain / Snow Melt
Reported by
Newspaper
Coordinates
42.775, -73.681

Flooding occurred along the Hudson River in Saratoga County. Numerous roadways, houses and riverside camps were flooded. Some properties had several feet of water in them.

In Schuylerville, a family had to be evacuated from their Schuyler Island home. Flood waters from the Hudson River undermined the back of the house, tore out an in-ground pool and inundated the house with up to 5 1/2 feet of water. Route 29, Ferry Road which crosses Schuyler Island, was closed between Route 4/32 and County Route 113, River Road. Fort Hardy Park went underwater.

In Stillwater, Route 4 from Wilber Road to River Road along the Hudson River was alternating one-way traffic due to flooding. Flooding also occurred on Ferry lane, River Road and Bunce Lane along the Hudson River.

Flood, Washington

When
April 28, 9:00 AM EST to April 30, 11:59 PM EST
Where
Washington County, 1.06 mi WNW of South Hudson Falls to 1.96 mi SW of Dunham Basin
Cause
Heavy Rain / Snow Melt
Property damage
$53,000
Reported by
Newspaper
Coordinates
43.283, -73.600

Flooding occurred along the Hudson River in Washington County. Numerous roadways, houses and riverside camps were flooded. Some properties had several feet of water in them.

In the Village of Fort Edward, properties were flooded on the east bank of the river|and on Rogers Island. Sandbags were used to protect some residences. The Idle Hour Social Club on Rogers Island was under several feet of water along with several vehicles in the parking lot. Underwood Park was completely submerged. Washington County Emergency Management Services reported the evacuation of about 16 residences not including commercial buildings due to rising waters. Despite sandbagging efforts, several residences were flooded.

Route 29, Ferry Road, was closed between Route 4/32 in Schuylerville and County Route 113, River Road, in Washington County.

Flood, Saratoga

When
April 28, 9:00 AM EST to April 30, 11:59 PM EST
Where
Saratoga County, 0.89 mi SSW of Fayville to 1.52 mi N of Mt Mc Gregor
Cause
Heavy Rain / Snow Melt
Reported by
Newspaper
Coordinates
43.138, -74.127

Flooding occurred along the Sacandaga River and Hudson River in Saratoga County. Numerous roadways, houses and riverside camps were flooded. Some properties had several feet of water in them. Part of a house in Hadley was washed away Thursday evening, April 28th. In Moreau, residents were cut off from their houses Friday morning when water from the Hudson River quickly covered Old Bend Road. National Grid shut off power to the neighborhood.

Flood, Hamilton

When
April 28, 10:19 AM EST to 4:19 PM EST
Where
Hamilton County, 1.35 mi NNW of Indian Lake to 0.99 mi W of Indian Lake
Cause
Heavy Rain / Snow Melt
Reported by
COOP Observer
Coordinates
43.797, -74.283

The Cedar River Golf Course along Route 28 was flooded. The Cedar River cuts through the golf course.

Flood, Fulton

When
April 28, 11:00 AM EST to April 30, 11:59 PM EST
Where
Fulton County, Mayfield to 0.96 mi NNW of Northville
Cause
Heavy Rain / Snow Melt
Reported by
Newspaper
Coordinates
43.100, -74.270

Flooding occurred along the shores of Great Sacandaga Lake.

Flood, Washington

When
April 28, 2:00 PM EST to April 30, 11:59 PM EST
Where
Washington County, 2.14 mi W of Whitehall to 2.75 mi ENE of East Whitehall
Cause
Heavy Rain / Snow Melt
Property damage
$53,000
Reported by
Law Enforcement
Coordinates
43.555, -73.462

Widespread flooding occurred in and near the Village of Whitehall due to high water on Lake Champlain. The Lake Champlain river gauge north of Whitehall went over flood stage on April 13th and continued to rise through the end of the month.

Areas where flooding were reported: Lower and North Main Street, North Williams Road|Doig Street (County Road 10), East Bay Road and South Bay including Route 22.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2011Every state in 2011This day in weather historyWarnings in New York, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 301392, 301024, 299313, 301457, 299281, 301003, 301344, 301549, 299310, 301553, 308685.